Bulletin of Mathematical Biology

, Volume 35, Issue 5–6, pp 645–661 | Cite as

Mathematical analysis of the asymptotic behavior of the Leslie population matrix model

  • Paul Cull
  • Andrew Vogt


LetL be a Leslie population matrix. Leslie (1945) and others have shown that the matrixL has a leading positive eigenvalueλ 0 and that in general:
$$\mathop {\lim }\limits_{t \to \infty } \frac{{L^t X}}{{\lambda _0^t }} = \gamma X_{\lambda _0 } $$
whereX λ 0 is an eigenvector corresponding toλ 0,X is any initial population vector, and γ is a scalar quantity detormined byX.

In this article we generalize (1) exhaustively by removing the mild restrictions on the fertility rates which most writers impose. The result is an oscillatory limit of a kind first noted by Bernardelli (1941) and Lewis (1942) and described by Bernardelli as “population waves”. We calculate in terms ofλ 0 and the entries of the matrixL the values of this oscillatory limit as well as its time-independent average over one period. This calculation includes as its leading special case the result of (1), confirming incidentally that γ is nonzero.

To stabilize a population, the matrixL must be adjusted so thatλ 0=1. The limits calculated for the oscillatory and non-oscillatory cases then have maximum significance since they represent the limiting population vectors. We discuss a simple scheme for accomplishing stanbilization which yields as a byproduct an easily accessible scalar measure ofL's tendency to promote population growth. The reciprocal of this measure is the familiar net reproduction rate.


Population Distribution LESLIE Model Lower Term Population Wave Oscillatory Limit 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bernardelli, H. 1941. “Population Waves.”J. Burma Res. Soc.,31, Part I, 3–18.Google Scholar
  2. Birkhoff, G. and S. MacLane. 1953.A Survey of Modern Algebra. Revised edn. New York: MacMillan.Google Scholar
  3. Cull. P. and A. Vogt. 1973. “The Applicability of the Oscillatory Limit in the Leslie Model.” (In preparation.)Google Scholar
  4. Demetrius, L. 1969. “The Sensitivity of Population Growth Rate to Perturbations the Life Cycle Components.”Math. Biosciences,4, 129–136.MATHCrossRefGoogle Scholar
  5. Feller, W. 1968.An Introduction to Probability Theory and its Applications, Third edn., Vol. 1. New York: John Wiley.Google Scholar
  6. Gantmacher, F. R. 1959.Applications of the Theory of Matrices. New York: Interscience.Google Scholar
  7. Karlin, S. 1966.A First Course in Stochastic Processes. New York: Academic Press.Google Scholar
  8. Keyfitz, N. 1968.Introduction to the Mathematics of Population. Reading, Mass: Addison-Wesley.Google Scholar
  9. Kuczynski, R. R. 1932.Fertility and Reproduction. New York: Falcon Press.Google Scholar
  10. Leslie, P. H. 1945. “On the Use of Matrices in Certain Population Mathematics.”Biometrika,33, 183–212.MATHMathSciNetCrossRefGoogle Scholar
  11. Lewis, E. G. 1942. “On the Generation and Growth of a Population.”Sankhya,6, 93–96.Google Scholar
  12. Lopez, A. 1961.Problems in Stable Population Theory, Princeton, N.J.: Office of Population Research.Google Scholar
  13. Moran, P. A. P. 1962.The Statistical Processes of Evolutionary Theory. Oxford: Clarendon Press.Google Scholar
  14. Parlett, B. 1970. “Ergodic Properties of Populations—I: The One Sex Model.”Theor. Pop. Biol.,1, 191–207.MATHMathSciNetCrossRefGoogle Scholar
  15. Sykes, Z. M. 1969. “On Discrete Stable Population Theory.”Biometrics,25, 285–293.CrossRefGoogle Scholar

Copyright information

© Society for Mathematical Biology 1973

Authors and Affiliations

  • Paul Cull
    • 1
  • Andrew Vogt
    • 1
  1. 1.Department of MathematicsOrgon State UniversityCorvallis

Personalised recommendations